Articles

How Do You Use Narcan?

Jan 18, 2023

A parent of a child with a substance use disorder may never feel prepared for a worst-case scenario outcome. However, if your daughter is misusing opioids, there is one way you can become a lifesaver in her time of need. It comes from a medication that’s readily available and easy to administer.

Narcan is a brand name of a medication known as naloxone.

It’s a nasal spray version of the drug that’s used to reverse the damaging and potentially deadly effects of an opioid overdose. Anyone prescribed high daily doses of an opioid or has a loved one misusing opioids should be carrying Narcan with them at all times. However, as a person cannot use it on themselves, you’ll need to know in advance where it’s being stored and learn how to administer it.

Preparing to Help a Loved One with Opioid Use Disorder

When someone you know has been misusing opioids, whether prescribed or not, being proactive about the drug’s potential harm can be a life-saving step. Knowing the symptoms of an overdose is one of those valuable steps. If you see your daughter losing consciousness, experiencing shallow breathing, confused, or less alert, these may be signs of an overdose. If her pupils have gotten smaller or her skin appears bluish as well, the need to act quickly to reverse these effects is important.

As you will not always be with her, it’s essential to educate other people in the family as well. If she’s living with a friend or roommate, they should be invited to discuss how to be prepared to intervene in the event of an overdose. For someone in need of treatment who’s in denial, an intervention to simply focus on the use of Narcan can be a life-altering moment.

Opioid Overdose Symptoms

● Choking or gurgling sounds
● Cold and/or clammy skin
● Discolored skin (especially on lips and nails)
● Falling asleep or losing consciousness
● Limp body
● Small, constricted “pinpoint pupils”
● Slow, weak, or no breathing

How to Use Narcan

Narcan is the simplest form of naloxone to use as it’s packaged in a spray bottle. If your daughter doesn’t already have it, anyone can obtain Narcan at any major pharmacy chain store; no prescription is needed in most states. The product comes with an expiration date, but keep in mind that expired Narcan is still usable.

Using Narcan requires peeling the package to remove the Narcan. You’ll need to hold the device with your thumb on the bottom of the plunger and place two fingers on the nozzle. Then, you’ll need to place and hold the tip of the nozzle in one nostril. Make sure your fingers touch the nose. Finally, press the plunger to release the product.

One 4 milligram dose may not be sufficient for a person overdosing on some types of opioids. For example, a person overdosing on fentanyl may need two or more doses of Narcan. If signs and symptoms return after a few minutes, you’ll need to administer an additional dose using a new Narcan device.

Narcan’s Top Benefits

This FDA-approved medication provides numerous benefits after an opioid overdose. The immediate action of naloxone is to attach to opioid receptors in the brain and displace opioid molecules there. It becomes a life-saving measure by preventing a person from respiratory failure and organ damage. In addition, it provides more time to receive emergency medical attention and can prevent death.

Other Emergency Response Needed

Administering Narcan alone isn’t enough to prevent potential damage. You still need to call 911 to get first responders to evaluate your loved one and take them to an emergency room. You’ll want to keep your loved one awake and breathing, if possible, during this time. It’s helpful to keep them on their side so they don’t choke while you await the arrival of first responders. If your loved one isn’t breathing, you’ll need to start rescue breathing on them with one breath given every five seconds. CPR will be necessary if their heart has stopped and must be administered immediately and continued until first responders can take over.

Seeking Help at Hannah’s House

An overdose is a clear sign of a serious issue with substance use. If your loved one is reluctant to start treatment, theu may need much encouragement and support to make a choice to begin recovery work. One way to provide that encouragement and support is by introducing her to the benefits of treatment at Hannah’s House.

Hannah’s House is a place where she can learn how to end her cycle of substance use alongside other women working towards the same goals. During an initial assessment, she may learn how unmet mental health needs may be contributing to her abuse of opioids. After a medically-supervised detox, she can work on strategies to replace old destructive behaviors with new ones that allow her to stay in school or stay employed, create stability in her life, discover the value of sober connections, and make plans for continuing care to sustain her newfound sobriety. In addition, you can be a valuable part of her treatment through regular family sessions by discussing her substance use and its impact on the people around her.

 

Hannah’s House is a well-known care provider offering a range of treatment programs targeting the recovery from substance use, mental health issues, and beyond. Our primary mission is to provide a clear path to a life of healing and restoration. We offer renowned clinical care for addiction and have the compassion and professional expertise to guide you toward lasting sobriety.

For more information about the stages of alcoholism in women or to learn about our programs, call us today: 561.841.1272.

You May Also Like…